Accidental Intra-arterial Injection of Adenosine in a Child with Supraventricular Tachycardia

AUTHORS

Mandar B. Patil Patil 1 , * , Sunita M. Patil 2

How to Cite: Patil M B P, M. Patil S. Accidental Intra-arterial Injection of Adenosine in a Child with Supraventricular Tachycardia, Iran J Pediatr. 2013 ; 23(3):368-369.

ARTICLE INFORMATION

Iranian Journal of Pediatrics: 23 (3); 368-369
Published Online: May 24, 2013
Article Type: Letter
Received: January 05, 2012
Accepted: February 17, 2012

Crossmark

CHEKING

READ FULL TEXT
Abstract

Keywords

Supraventricular tachycardia Adenosine Intra-arterial injection

© 0, Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.

Fulltext

Many case reports and incidences of accidental intra-arterial (IA) injection of medications have been published so far[1,2]. The common medications reported are barbiturates and benzodiazepines, including the anesthetic agents. There is only one case report of accidental intra-arterial injection of adenosine[3].
A 14 years old boy was referred from a peripheral hospital as a case of supraventricular tachycardia (SVT). He was complaining of palpitation and chest pain. His heart rate was 200/min and was hemodynamically stable (temperature 36.7oC, breath rate 25/min, blood pressure 110/70 mmhg, capillary refill time of 2 seconds, pulse oximeter oxygen saturation of 97% without oxygen administration and a normal sensorium). The body weight was 50 Kg. The systemic examination revealed S3 gallop and tender hepatomegaly. The ECG confirmed SVT. The vagal maneuver (carotid massage) failed. Intravenous adenosine was ordered. 22-gauge intravenous cannula was inserted into a superficial vessel over the radial styloid process at the base of the anatomical snuff box of the right wrist. The intravenous cannula was fixed after flushing with 1 ml of water for injection without pain or difficulty. The adenosine injection 5 mg was administered as a fast bolus followed immediately by rapid push of 10 ml isotonic saline with the help of a 3-way stop-cock. This immediately resulted in intense pain and flushing and hyperemia of the skin of the right hand. He complained of blurring of vision and dizziness. These symptoms completely disappeared spontaneously within 5 minutes. The cannula was not removed immediately. It was noticed that the black flow of blood was bright red in color. There was pulsatile movement of blood in the intravenous tubing with back flow of blood in the tubing when the saline bottle was attached to the cannula. Blood gas analysis from the cannula revealed pHa 7.44, PaCO2 of 34 mmHg, and a PaO2 of 100 mmHg while the patient was not administered oxygen, confirming an inadvertent arterial cannulation. The cannula was removed and newly placed in the left cubital vein and a repeat dose of adenosine was administered uneventfully. The SVT converted to normal rhythm. The subsequent examination of the right hand revealed no abnormality.
The incidence of accidental intra–arterial cannulation and drug administration is reported to be as rare as 1 in 56,000 to as common as 1 in 3440[1,2]. Adenosine is the drug of choice in acute management of SVT in a hemodynamically stable patient[4]. It is a metabolite of adenosine triphosphate and has a very short half-life        (1.5 s)[5].  The case reported by ter Schure et al[3] with accidental intra-arterial adenosine injection had a brief period of pain and mottling of skin and blurring of vision, dizziness and nausea. Our case had almost similar symptoms. Although intravenous adenosine is known to adversely cause facial flushing, headache, palpitations, light headedness, dizziness, blurring of vision and nausea, the local pain or discomfort and local flushing are not described. These adverse events were probably caused by intra-arterial injection of adenosine in the given case. In a clinical trial done by Costa et al[6], adenosine injection in the brachial artery caused increased forearm blood flow by activation of the afferent fibers in the forearm producing sympathetic stimulation in addition to local vasodilator effect. Another clinical trial by Sylven et al[7] reported that, adenosine injection into the brachial artery produced ischemia like pain or discomfort in the forearm. Pain or discomfort began 12 s after administration, reached its maximum after 17 s and disappeared after 40 s. These effects were dose dependant.
Due to very short half-life the adverse effects of adenosine quickly wear off when the drug is discontinued[8]. The effects of adenosine can also be quickly interrupted using aminophylline, which acts as an antidote.
The high-risk patients for intra-arterial cannulation and drug administration are those who are morbidly obese and have a darkly pigmented skin, in a critical care setting, hypotensive and those with a pre-existing vascular anomaly[2]. Our case probably had an anomalous radial artery termed as antebrachialis superficialis dorsalis radial artery which runs superficially past the radial styloid process - a site that is commonly used for cannulation of one of the terminal branches of the cephalic vein (often referred to as the intern vein)[9,10]. The prevalence of this anomaly is 1%.

Click here to download PDF.

References

  • 1.

    References are available on the PDF.

  • COMMENTS

    LEAVE A COMMENT HERE: